Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 248, NWS Mobile, AL

August 4, 2003Conecuh County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 4, 2003, 6:15 PM CDT for Conecuh County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2003, 6:15 PM CDT (23:15 UTC)
Expired
Aug 4, 2003, 6:45 PM CDT
In force
30 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Conecuh County, AL

The radar

The Mobile radar (KMOB), 149 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 11.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1441 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

052 
WUUS54 KMOB 042315
SVRMOB
ALC035-042345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
615 PM CDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CONECUH COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 645 PM CDT

* AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF FAIRNELSON...MOVING
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FAIRNELSON BY 625 PM CDT
  NICHBURG BY 630 PM CDT
  LOREE BY 635 PM CDT
  CHINA...LYEFFION BY 640 PM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3168 8706 3150 8719 3133 8703 3149 8685

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:02 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 4, 2:02 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
134 PM CDT MON AUG  4 2003

.SHORT TERM...ANALYZED 500 MB TROUGH DIGGING DEEPER INTO THE GULF
REGION TODAY AS EXPECTED. FAIRLY STRONG WESTERLY FLOW ALOFT WITH
VORTLOBES TRANSITING THE TROUGH THROUGH TUESDAY. DIVERGING THICKNESS
IS OUT OF OUR ENVELOPE...AND THETA-E RIDGE MIGRATED NORTH. IT IS
INTERESTING TO NOTE THAT THE AVN SHOWS N AREA OF FRONTOGENESIS AND
DIVERGENCE OF Q VECTORS LINING UP FROM TX TO MS. INDICATES ATMOSPHERE
IS GOING TO ATTEMPT FORCING CONVECTION IN FRONTOGENETIC ENVIRONMENT
OVER NEXT 24 HRS...AN OMEGA BULLSEYE CAN BE SEEN OVER NW AL AND
EXTENDING SW TOWARD GLS-HOU AND INTO CRP. WOULD THINK THIS MOST
LIKELY THIS IS RELATED TO THE DEFORMATION AND TEMP GRADIENTS
COINCIDING ALONG THE COASTLINE FROM TX TO FL. MOISTURE XPORT IS
LIMITED OVER CWA AND INCREASES NORTHWARD. MEAN RH ALSO INDICATES
LIMITATION TO THE MOISTURE PICTURE...SO EXPECT ALL THAT VIGOR WILL
NOT DO MUCH MORE THAN GENERATE A MID DECK AND SCT CONVECTION. GOOD
CHANCE POPS SHOULD COVER US WELL IN CASE MOISTURE ADVECTION PICTURE
CHANGES IT TO ORGANIZED CONVECTION. GFS CONTINUES TO FIRE AN MCS
OUR WAY FROM THE NORTHWEST AROUND 18Z AND IT WEAKENS IN 6 TO 12 HR
LATER IN THE DEFORMATION FIELD. CONTINUED SEABREEZE OVER THE
WEEK...ALBEIT A BIT MORE DRY.

.EXTENDED...GFS MODEL RUNS OVER THE LAST 24 HOURS SHOW LESS
VARIABILITY THAN YESTERDAY ESPECIALLY AS TO THE EVOLUTION OF SYSTEMS
DAYS 5 THROUGH 7. AMPLIFIED UPPER TROUGH DEVELOPING A SURFACE LOW
OVER GEORGIA THU...TROUGH CONTINUES PROGGED TO MOVE THROUGH HERE BY
THURSDAY. THAT WOULD BRING WIND OUT OF THE NORTH ALLOWING IT TO
ESTABLISH A DRYOUT TREND. WOULD ALSO EXPECT THAT THE CLOUDS WOULD
MOVE ON LETTING IT HEAT UP A BIT AS DIABATIC PROCESSES OVERTAKE
ADVECTION WHICH WE FIGURE WOULD BE RATHER SMALL TO BEGIN WITH.
FORECASTING LITTLE CHANGE TO TEMPERATURE AS POPS FALL TO SLIGHT
CHANCE DURING THE DAY AND ISOLD/NEAR ZERO AT NIGHT. RETURN FLOW
RECOVERY STILL POSSIBLE BY SUNDAY OR MONDAY.

ENSEMBLE PLOTS INDICATE A TIGHTLY BOUND SET OF SOLUTIONS IN THE 4 TO
7 DAY RANGE. THINKING IS THAT IT HAS GONE BACK TO PERSISTENCE WITH
THE DIURNAL SEABREEZE SETUP. HOWEVER...IT IS RATHER LOOSE IN THE
NEARER TERM POSSIBLY BECAUSE OF UNCERTAINTY WITH THE PROGRESS OF THAT
TROUGH.

.MARINE...LIGHT TO MODERATE SOUTHWEST WIND THROUGH THE PERIOD...SEAS
AROUND 2 TO 3 FEET. SCATTERED TO NUMEROUS CONVECTIVE COVERAGE OVER
THE MARINE ZONES WITH ISOLATED HIGHER WINDS AND WAVES THEREIN.

.FIRE...NO CONCERNS.

.PRELIMINARY TEMPS / POPS...

MOBILE     76 89 76 89 / 20 40 10 40
PENSACOLA  76 88 77 88 / 20 50 10 40
DESTIN     78 86 78 86 / 20 50 20 40
EVERGREEN  71 89 73 90 / 20 50 10 40
WAYNESBORO 73 91 73 91 / 30 50 20 40
CAMDEN     71 90 71 90 / 30 50 10 50

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

99/
Hazardous weather outlook, Aug 4, 5:35 AM CDT, 12 hours 40 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-041700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
535 AM CDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

A PASSING UPPER LEVEL DISTURBANCE TO THE NORTH...COMBINED WITH A
DEEPLY MOIST AND UNSTABLE ATMOSPHERE...WILL LEAD TO THE CONTINUED
DEVELOPMENT OF SCATTERED THUNDERSTORMS ACROSS THE REGION TODAY INTO
TONIGHT.

WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS COULD
PRODUCE WINDS GUSTS AROUND 40 MPH WHICH...GIVEN THE OVERLY SATURATED
GROUND CONDITIONS...COULD BLOW DOWN A FEW TREES IN ISOLATED
OCCURRENCES.

STRONGER STORMS WILL PRODUCE FREQUENT LIGHTNING STRIKES WHICH COULD
RESULT IN SOME POWER OUTAGES AND DANGERS TO THOSE IN OUTDOOR
ACTIVITIES.  THE STRONGER STORMS WILL ALSO PRODUCE HEAVY RAINS
TOTALING NEAR 2 INCHES.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)

SCATTERED THUNDERSTORMS WILL REMAIN A GOOD POSSIBILITY ACROSS THE
REGION THROUGH WEDNESDAY.  A WEAKENING FRONT IS EXPECTED TO MOVE
SOUTH TO NEAR THE COAST THURSDAY...AND STALL JUST OFFSHORE BY
FRIDAY.  DRY AIR BEHIND THE FRONT MAY RESULT IN DIMINISHED COVERAGES
OF THUNDERSTORMS OVER THE INLAND AREAS BY FRIDAY.

OTHERWISE...NO SIGNIFICANT HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION IS NOT EXPECTED TO BE
REQUIRED FOR SEVERE WEATHER PURPOSES TODAY AND TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:57 PM CDTSevere Thunderstorm WarningMOBMonroe, Wilcox33 min
Aug 4, 5:49 PM CDTSevere Thunderstorm WarningMOBMonroe36 min
Aug 4, 6:22 PM CDTSevere Thunderstorm WarningMOBMonroe18 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.